Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 22, 2018, 6:55 PM CDT for Bibb County, Perry County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2018, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 22, 2018, 8:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bibb County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
404
WUUS54 KBMX 222355
SVRBMX
ALC007-105-230100-
/O.NEW.KBMX.SV.W.0039.180422T2355Z-180423T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
655 PM CDT SUN APR 22 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Perry County in central Alabama...
Bibb County in central Alabama...
* Until 800 PM CDT
* At 654 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Greensboro Municipal Airport to
near Greensboro to near Faunsdale, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Brent, Marion, Centreville, Newbern, West Centreville, Heiberger,
Lawley, Ashby, Brierfield Ironworks Park, Low Gap, Mertz, Talladega
National Forest, Eoline, Randolph, Radford, Folsom, Six Mile, Bibb
County Airport, Harmon and Trio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing widespread wind damage across Hale
County. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows!
&&
LAT...LON 3266 8747 3283 8747 3283 8742 3300 8742
3301 8732 3305 8731 3314 8697 3310 8697
3310 8695 3308 8695 3305 8688 3284 8688
3284 8702 3273 8702 3263 8705 3249 8752
3265 8753
TIME...MOT...LOC 2354Z 251DEG 27KT 3279 8756 3268 8753 3251 8756
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
285
WWUS54 KBMX 230010
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
710 PM CDT SUN APR 22 2018
ALC007-105-230100-
/O.CON.KBMX.SV.W.0039.000000T0000Z-180423T0100Z/
Perry AL-Bibb AL-
710 PM CDT SUN APR 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR PERRY AND BIBB COUNTIES...
At 709 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Mertz to 7 miles southwest of
Heiberger to near Vaiden, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brent, Marion, Centreville, Newbern, West Centreville, Heiberger,
Lawley, Ashby, Brierfield Ironworks Park, Low Gap, Mertz, Talladega
National Forest, Eoline, Randolph, Radford, Folsom, Six Mile, Bibb
County Airport, Harmon and Trio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing widespread wind damage across Hale
County. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3266 8747 3283 8747 3283 8742 3300 8742
3301 8732 3305 8731 3314 8697 3310 8697
3310 8695 3308 8695 3305 8688 3284 8688
3284 8702 3273 8702 3263 8705 3249 8752
3265 8753
TIME...MOT...LOC 0009Z 251DEG 27KT 3282 8744 3271 8741 3254 8744
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS587
WWUS54 KBMX 230031
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
731 PM CDT SUN APR 22 2018
ALC007-105-230100-
/O.CON.KBMX.SV.W.0039.000000T0000Z-180423T0100Z/
Perry AL-Bibb AL-
731 PM CDT SUN APR 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN PERRY AND BIBB COUNTIES...
At 731 PM CDT, severe thunderstorms were located along a line
extending from near Eoline to near Harrisburg to near Marion, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brent, Marion, Centreville, Lawley, Ashby, Brierfield Ironworks Park,
West Centreville, Talladega National Forest, Heiberger, Eoline,
Randolph, Trio, Judson College, Radford, Six Mile, Bibb County
Airport, Oakmulgee, Sprott, Harmon and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing widespread wind damage. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3274 8733 3301 8737 3301 8732 3305 8731
3314 8697 3310 8697 3310 8695 3308 8695
3305 8688 3284 8688 3284 8702 3273 8702
3263 8705 3252 8740
TIME...MOT...LOC 0031Z 235DEG 31KT 3302 8727 3283 8724 3259 8727
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:33 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 22, 6:33 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 633 PM CDT Sun Apr 22 2018 .UPDATE... MESOSCALE UPDATE. && .SYNOPSIS... Upper low is now located across north-central Arkansas with an occluding surface low analyzed west of Memphis, TN. An occluded front extends southeast of the occluding low to a triple point with a well-defined surface low that is moving into west Alabama currently. To the southeast of this low extends a warm front that was analyzed across south Alabama and into the Florida Panhandle. A cold front stretches south of this low across Mississippi and into eastern Louisiana. 05 .SHORT TERM... Focus of interest is with a line of rain showers and a few thunderstorms that is moving east-northeast. It currently extends from Winston County south toward Marengo County. The low-levels of the atmosphere are most unstable along and east of this line of convection roughly near Interstate 20 from Tuscaloosa to Birmingham and towards Anniston and points south. Low-level wind fields are maximized in the vicinity of the surface low so best severe storm potential exists across our western and into our central counties as the surface low continues to move east-northeast. Primary concerns remain with damaging wind potential along with the potential for brief tornadoes. Wind shear will lessen late tonight with the departing surface low to the northeast while available instability will also decrease with the arrival of the occluded front overnight which will end the risk for strong to severe storms. A wind advisory will continue until 4 am CDT due to the potential of strong wind gusts across mainly higher elevations of central and eastern Alabama as the pressure gradient tightens across this area. 05 .LONG TERM... Monday through Saturday. On Monday, our rain maker surface low pressure system is expected to be near MEM with a front extending out from it into North and Far Eastern Alabama. Rain activity will continue Monday across the north and eastern counties with moisture slowly getting cut off from the south. A few light rain showers will be possible for Tuesday with the passage of the upper low to our north across Kentucky and Tennessee. We have a break for late Tuesday as system one exits. Behind the first front, temperatures should be rather seasonable for mid April with 50s/70s for lows/highs respectively. Not expecting a big drop as this Pacific system will not have any decent cold air intrusion over Alabama. An upper trough will dig into Eastern Conus and become a closed low over the Great Lakes on Wednesday. As it does, a shortwave will swing around it into the Deep South from the Central Plains. In doing so, it will usher in front number two on Wednesday and bring an end to our short rain break. With little recovery time of our air mass, only scattered rain showers are expected with this system through Thursday with the front (Wed) and then upper shortwave (Thu). The air mass will be reinforced but likely only a few degrees cooler behind system 2. As if two were not enough, system three approaches right as two exits with only a brief rain break for Thursday night. This third system does have lower confidence as guidance solutions differ by 6-12 hours on timing. However, low rain chances are expected for Friday for now and possibly could be added to Saturday if the slower solution wins out. This system does have a rather large upper low that takes its time to move across the Great Lakes and New England over next weekend. This would mean a longer time with a slightly cooler upper flow to allow for readings a little lower as we round out the week into next weekend. 08 && .AVIATION... 00Z TAF Discussion. One area of showers and embedded storms have moved out of the area and now the second wave as forecast is moving into the area. This wave is already impacted TCL and will be impacted the rest of the northern sites within the next 2 hours. MGM and TOI will be impacted after 2Z and slide through the area by 6Z. IFR ceilings by 10Z. The upper low will slide into the area after 15Z and provide the area with generally MVFR ceilings and areas of drizzle or light rain through the rest of the period. 16 && .FIRE WEATHER... Widespread rains will slide through the area tonight through Monday. Some thunderstorms will be possible through the evening along with heavy rain at times. A few storms could become severe across the southern counties this afternoon and evening. A moist air mass will linger over the area for the first half of the upcoming week. Afternoon minimum relative humidity values will remain above 50 percent through Thursday. Critical fire weather conditions are not expected to be met. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 68 54 70 52 / 100 70 40 40 10 Anniston 58 69 55 70 53 / 100 60 40 40 10 Birmingham 59 69 55 70 54 / 100 50 40 40 10 Tuscaloosa 57 69 55 72 54 / 80 40 20 30 10 Calera 58 68 55 70 54 / 100 40 30 30 10 Auburn 61 72 56 71 54 / 100 50 20 30 10 Montgomery 61 74 56 74 55 / 100 30 20 20 10 Troy 62 76 56 74 55 / 100 30 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 4 AM CDT Monday for the following counties: Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Jefferson...Randolph...Shelby...St. Clair...Talladega. &&
Hazardous weather outlook, Apr 22, 4:26 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 426 PM CDT Sun Apr 22 2018 ALZ011>015-017>050-240030- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 426 PM CDT Sun Apr 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a marginal risk of severe weather through 1 AM. Brief tornadoes and damaging winds up to 60 mph will be possible south of a Vernon to Birmingham to Wedowee line. Breezy conditions are also expected through tonight. Sustained winds of 15 to 25 mph with gusts of 35 mph or more will be possible along and north of a Birmingham to Calera to Wedowee line. Winds could gust at times over 40 mph at higher elevations. Locally heavy rainfall will be possible with showers and thunderstorms through tonight as well, which could cause localized minor flooding. Widespread flooding is not anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight.
In the hours before
Local storm report, Apr 22, 3:31 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SUN APR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 WNW GRADY 32.01N 86.24W
04/22/2018 MONTGOMERY AL AMATEUR RADIO
TREES DOWN ON NAFTEL-RAMER ROAD. POSSIBLE
TORNADO.
&&
JWSpecial weather statement, Apr 22, 4:37 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT SUN APR 22 2018
ALZ022-030-031-222245-
Greene AL-Pickens AL-Sumter AL-
437 PM CDT SUN APR 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 545 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pickensville to 7 miles north of Emelle.
Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Union, McMullen,
Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And Dam,
Garden, Ashcraft Corner, New West Greene, Mantua, Jena, Geiger,
Snoddy and Dillburg.
LAT...LON 3328 8831 3353 8795 3353 8784 3302 8783
3274 8837
TIME...MOT...LOC 2137Z 233DEG 28KT 3323 8828 3284 8833
17/KLAWSSpecial weather statement, Apr 22, 5:49 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CDT SUN APR 22 2018
ALZ023-222345-
Tuscaloosa AL-
549 PM CDT SUN APR 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 645 PM
CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Lake Lurleen State Park to
near Union. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Coker, Samantha,
McFarland Mall, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Binion Creek Landing,
Shelton State Community College, Bryant Denny Stadium, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam, Whitson and
Lake Tuscaloosa.
LAT...LON 3340 8778 3360 8746 3359 8732 3349 8731
3349 8733 3347 8734 3344 8730 3313 8728
3309 8731 3301 8732 3302 8783 3327 8784
TIME...MOT...LOC 2248Z 237DEG 27KT 3338 8774 3295 8793
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:14 AM CDT | Wind Advisory | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 19 more | 25 hr |
| Apr 22, 2:15 PM CDT | Tornado Warning | BMX | Montgomery | 30 min |
| Apr 22, 3:03 PM CDT | Tornado Warning | BMX | Barbour | 27 min |
| Apr 22, 3:25 PM CDT | Tornado Warning | BMX | Barbour | 35 min |
| Apr 22, 4:37 PM CDT | Special Weather Statement | BMX | Pickens | 68 min |
| Apr 22, 5:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 56 min |
| Apr 22, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.